Texas, 2021Ice Storm and Winter Storm in Texas, February 12 to 17, 2021
February 12 to 17, 2021 · NWS LCH · 17 events in 8 counties and zones
The first in a series of Arctic Cold Fronts arrived during the 12th pushing tide levels down along the coast, however the subfreezing temperatures and winter weather did not arrive until the 14th. The event on the 14th began at many places as a light glaze of freezing rain, but quickly changed over to sleet or snow.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first in a series of Arctic Cold Fronts arrived during the 12th pushing tide levels down along the coast, however the subfreezing temperatures and winter weather did not arrive until the 14th. The event on the 14th began at many places as a light glaze of freezing rain, but quickly changed over to sleet or snow. Another round of winter weather occurred on the 17th, however this round was mainly freezing rain. The long duration event set many records in the area and rivaled the historic freezes of the region. The event was likely the longest and coldest since December 1989. Interior sections of Southeast Texas saw lows in the single digits and mid teens were recorded at the coast during the coldest night.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 12, 9:41 AM CST, 34 minutes earlier.
Area forecast discussion, Feb 12, 9:41 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
941 AM CST Fri Feb 12 2021
.UPDATE...
Updated the pop grids to reflect current radar obs. Light
showers will continue through the morning. Overcast skies will
keep temperatures low for the duration of the day.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 38 32 41 28 / 60 40 20 20
LCH 40 37 45 34 / 50 40 20 30
LFT 40 39 46 35 / 60 50 40 20
BPT 41 38 46 35 / 50 40 20 30
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 9 PM CST this evening for GMZ450-452-
455-470-472-475.
Small Craft Exercise Caution until 9 PM CST this evening for
GMZ430-432-435.
&&
PUBLIC...87Hazardous weather outlook, Feb 12, 4:59 AM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
459 AM CST Fri Feb 12 2021
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-131100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
459 AM CST Fri Feb 12 2021
This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.
.DAY ONE...Today and tonight.
Patchy light rain will occur today and tonight. There is a chance
that freezing rain may occur from interior Southeast Texas through
Central Louisiana this morning and late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Regional temperatures will remain below normal through the end of
next week. Multiple periods of wintry weather may be possible away
from the coast, however all locations may experience freezing rain
Monday. A severe freeze is expected Tuesday morning with low to mid
20s possible at the coast and teens possible well inland.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report ice amounts.
GMZ450-452-455-470-472-475-131100-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
459 AM CST Fri Feb 12 2021
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...
This Hazardous Weather Outlook is for the Gulf of Mexico.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
A strong offshore flow will be in place today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A moderate to strong offshore flow will remain in place through most
of next week as Arctic high pressure moves across the country.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ430-432-435-131100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
459 AM CST Fri Feb 12 2021
This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.
.DAY ONE...Today and tonight.
A strong offshore flow will be in place today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Small craft should exercise caution Friday morning. Additional
hazards are possible through Monday.
A moderate to strong offshore flow will remain in place through most
of next week as Arctic high pressure moves across the country.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
8 winter storm, 8 ice storm, 1 astronomical low tide. Local standard time, as filed.
Astronomical Low Tide, Jefferson
- When
- February 12, 10:15 AM CST to 11:30 AM CST
- Where
- Jefferson forecast zone
- Reported by
- C-MAN Station
The tide levels along the coast at Sabine Pass fell below -1 foot MLLW for around 1 hour. The minimum tide level fell to -1.1 MLLW.
Winter Storm, Jefferson
- When
- February 14, 7:00 PM CST to February 15, 10:00 AM CST
- Where
- Jefferson forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
Temperatures fell through the afternoon and evening across Jefferson County as showers developed. Rain turned to freezing rain during the evening and then quickly over to sleet. Light snow mixed in by the end of the event. Accumulations ranged from around half an inch on the coast to near 2 inches north of Beaumont. Bridges and overpasses became iced and closed. Most roads were hazardous. A 65 year old man in Labelle died from hypothermia due to exposure.
Winter Storm, Hardin
- When
- February 14, 7:00 PM CST to February 15, 10:00 AM CST
- Where
- Hardin forecast zone
- Reported by
- Public
- Coordinates
- 30.332, -94.390 (the zone’s center; the record gives no point)
Temperatures fell through the afternoon and evening across Hardin County as showers developed. Rain turned to freezing rain during the evening and then quickly over to sleet. Light snow mixed in by the end of the event. Accumulations ranged from 1 to 2 inches. Bridges and overpasses became iced and closed. Most roads were hazardous.
Winter Storm, Tyler
- When
- February 14, 7:00 PM CST to February 15, 10:00 AM CST
- Where
- Tyler forecast zone
- Reported by
- Public
- Coordinates
- 30.771, -94.377 (the zone’s center; the record gives no point)
Temperatures fell through the afternoon and evening across Tyler County as showers developed. Rain turned to freezing rain during the evening and then quickly over to sleet. Light snow mixed in by the end of the event. Accumulations ranged from 1 to 2 inches. Bridges and overpasses became iced and closed. Most roads were hazardous.
Winter Storm, Southern Jasper
- When
- February 14, 7:00 PM CST to February 15, 10:00 AM CST
- Where
- Southern Jasper forecast zone
- Reported by
- Public
- Coordinates
- 30.744, -94.025 (the zone’s center; the record gives no point)
Temperatures fell through the afternoon and evening across Jasper County as showers developed. Rain turned to freezing rain during the evening and then quickly over to sleet. Light snow mixed in by the end of the event. Accumulations ranged from 1 to 3 inches. Bridges and overpasses became iced and closed. Most roads were hazardous.
Winter Storm, Northern Jasper
- When
- February 14, 7:00 PM CST to February 15, 10:00 AM CST
- Where
- Northern Jasper forecast zone
- Reported by
- Public
- Coordinates
- 30.744, -94.025 (the zone’s center; the record gives no point)
Temperatures fell through the afternoon and evening across Jasper County as showers developed. Rain turned to freezing rain during the evening and then quickly over to sleet. Light snow mixed in by the end of the event. Accumulations ranged from 1 to 3 inches. Bridges and overpasses became iced and closed. Most roads were hazardous.
Winter Storm, Orange
- When
- February 14, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Orange forecast zone
- Reported by
- Broadcast Media
Temperatures fell through the afternoon and evening across Orange County as showers developed. Rain turned to freezing rain during the evening and then quickly over to sleet. Light snow mixed in by the end of the event. Accumulations ranged from 1 to 2 inches. Bridges and overpasses became iced and closed. Most roads were hazardous.
Winter Storm, Northern Newton
- When
- February 14, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Northern Newton forecast zone
- Reported by
- Public
- Coordinates
- 30.786, -93.745 (the zone’s center; the record gives no point)
Temperatures fell through the afternoon and evening across Newton County as showers developed. Rain turned to freezing rain during the evening and then quickly over to sleet. Light snow mixed in by the end of the event. Accumulations ranged from 1 to 3 inches. Bridges and overpasses became iced and closed. Most roads were hazardous.
Winter Storm, Southern Newton
- When
- February 14, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Southern Newton forecast zone
- Reported by
- Public
- Coordinates
- 30.786, -93.745 (the zone’s center; the record gives no point)
Temperatures fell through the afternoon and evening across Newton County as showers developed. Rain turned to freezing rain during the evening and then quickly over to sleet. Light snow mixed in by the end of the event. Accumulations ranged from 1 to 3 inches. Bridges and overpasses became iced and closed. Most roads were hazardous.
Ice Storm, Jefferson
- When
- February 17, 5:00 AM CST to 4:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Broadcast Media
Freezing rain moved into the region during the early morning of the 17th. Ice accumulations of up to one tenth of an inch occurred coating the already in place sleet and snow from the event just 2 days prior. This also created more hazardous driving conditions.
Ice Storm, Hardin
- When
- February 17, 5:00 AM CST to 4:00 PM CST
- Where
- Hardin forecast zone
- Reported by
- Public
- Coordinates
- 30.332, -94.390 (the zone’s center; the record gives no point)
Freezing rain moved into the region during the early morning of the 17th. Ice accumulations of up to one tenth of an inch occurred coating the already in place sleet and snow from the event just 2 days prior. This also created more hazardous driving conditions.
Ice Storm, Southern Jasper
- When
- February 17, 5:00 AM CST to 4:00 PM CST
- Where
- Southern Jasper forecast zone
- Reported by
- Public
- Coordinates
- 30.744, -94.025 (the zone’s center; the record gives no point)
Freezing rain moved into the region during the early morning of the 17th. Ice accumulations of up to one tenth of an inch occurred coating the already in place sleet and snow from the event just 2 days prior. This also created more hazardous driving conditions.
Ice Storm, Tyler
- When
- February 17, 5:00 AM CST to 4:00 PM CST
- Where
- Tyler forecast zone
- Reported by
- Public
- Coordinates
- 30.771, -94.377 (the zone’s center; the record gives no point)
Freezing rain moved into the region during the early morning of the 17th. Ice accumulations of one tenth to one quarter of an inch occurred coating the already in place sleet and snow from the event just 2 days prior. This also created more hazardous driving conditions.
Ice Storm, Northern Jasper
- When
- February 17, 5:00 AM CST to 5:00 PM CST
- Where
- Northern Jasper forecast zone
- Reported by
- Public
- Coordinates
- 30.744, -94.025 (the zone’s center; the record gives no point)
Freezing rain moved into the region during the early morning of the 17th. Ice accumulations of one tenth to one quarter of an inch occurred coating the already in place sleet and snow from the event just 2 days prior. This also created more hazardous driving conditions.
Ice Storm, Orange
- When
- February 17, 6:00 AM CST to 5:00 PM CST
- Where
- Orange forecast zone
- Reported by
- Broadcast Media
Freezing rain moved into the region during the early morning of the 17th. Ice accumulations of up to one tenth of an inch occurred coating the already in place sleet and snow from the event just 2 days prior. This also created more hazardous driving conditions.
Ice Storm, Northern Newton
- When
- February 17, 6:00 AM CST to 5:00 PM CST
- Where
- Northern Newton forecast zone
- Reported by
- Public
- Coordinates
- 30.786, -93.745 (the zone’s center; the record gives no point)
Freezing rain moved into the region during the early morning of the 17th. Ice accumulations of one tenth to one quarter of an inch occurred coating the already in place sleet and snow from the event just 2 days prior. This also created more hazardous driving conditions.
Ice Storm, Southern Newton
- When
- February 17, 6:00 AM CST to 5:00 PM CST
- Where
- Southern Newton forecast zone
- Reported by
- Public
- Coordinates
- 30.786, -93.745 (the zone’s center; the record gives no point)
Freezing rain moved into the region during the early morning of the 17th. Ice accumulations of one tenth to one quarter of an inch occurred coating the already in place sleet and snow from the event just 2 days prior. This also created more hazardous driving conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in Texas, February 12 to 16, 202159 deaths · $61 million · 33 events
- Ice Storm and Winter Storm in Louisiana, February 12 to 17, 20215 deaths · 35 events
- Winter Storm and Winter Weather in North Carolina, February 12 to 13, 2021$600,000 · 15 events
- Winter Weather in Mississippi, February 12 to 13, 2021$36,000 · 12 events
- Winter Storm and Winter Weather in Virginia, February 12 to 13, 20211 injured · 17 events
- Winter Weather in Nebraska, February 12 to 14, 202124 events
- Extreme Cold and Heavy Snow in Nebraska, February 12 to 15, 202117 events
- Extreme Cold and Cold in Michigan, February 12 to 15, 202113 events
- Winter Storm in Washington, February 12 to 13, 202112 events
- Extreme Cold in Minnesota, February 12 to 13, 202112 events
- Ice Storm and Winter Weather in Alabama, February 12 to 13, 20218 events
- Winter Weather in Kansas, February 12 to 14, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943337, 943342, 943349, 943350, 943351, 943352, 943347, 943353, 943354, 943358, 943363, 943365, 943367, 943368, 943360, 943369, 943370.